Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 178, NWS Goodland, KS

June 16, 2013Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 16, 2013, 4:18 PM MDT for Dundy County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2013, 4:18 PM MDT (22:18 UTC)
Expired
Jun 16, 2013, 5:15 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:23 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:12 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 151 PM MDT SUN JUN 16 2013

A RIDGE WILL REMAIN OVER THE ROCKIES THROUGH MONDAY WITH
NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS. A SURFACE TROUGH WILL BE
OVER EASTERN COLORADO TONIGHT AND MONDAY.

CURRENT RADAR AND VISIBLE SATELLITE SHOWING STORMS FIRING OVER
EASTERN COLORADO. THESE STORMS WILL MOVE INTO CAPE VALUES REACHING
2500 J/KG AND 30KTS SHEAR. EXPECT SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WIND DUE TO HIGH BASED STORMS. STEERING WIND WILL
MOVE STORMS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS
EVENING. PLAN TO GO WITH LIKELY POPS SINCE STORMS ARE ALREADY IN
PROGRESS MOVING EAST. FOR MONDAY STORMS WILL FIRE AGAIN OVER EASTERN
COLORADO AS THE NEXT IMPULSE MOVES THROUGH. STEERING WIND WILL TAKE
THEM EAST SO HAVE GONE WITH CHANCE POPS IN EASTERN COLORADO MONDAY
AFTERNOON WITH SLIGHT CHANCE TO NIL POPS ACROSS NORTHWEST KANSAS.

MAX TEMPERATURES WILL RISE TO THE MID 80S MONDAY WITH LOWER 80S IN
THE NORTHWEST FA NEAR INCREASING AFTERNOON CLOUDS. MIN TEMPERATURES
TONIGHT WILL COOL TO THE UPPER 50S IN EASTERN COLORADO AND THE LOWER
60S ELSEWHERE.

STRATUS WAS VERY MARGINAL AT BEST IN THE NORTHEAST FA EVEN THOUGH
NAM BOUNDARY LAYER RH ABOVE 90 PERCENT WAS WIDESPREAD. TREND IS FOR
A SMALLER AREA OF HIGH RH TONIGHT SO WILL LEAVE OUT ANY CLOUDS AND
PATCHY FOG.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 212 PM MDT SUN JUN 16 2013

MONDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE AS
STATIONARY/WARM FRONT SLOWLY SHIFTS TO THE NORTH MONDAY EVENING.
NAM/GFS SHOWING AREA OF STRONG THETA-E CONVERGENCE AFTER 03Z WITH
GUIDANCE FAVORING NUMEROUS THUNDERSTORMS AS LARGE SCALE FORCING
INCREASES. IN FACT...100 PERCENT OF GEFS ENSEMBLE MEMBERS SHOW AT
LEAST 0.05 QPF OVER OUR ENTIRE CWA BY 06Z. I BUMPED POPS INTO LIKELY
CATEGORY...AND COULD SEE INCREASING THEM FURTHER AS WE GET CLOSER TO
THIS EVENT. I AM CONCERNED ABOUT THE POTENTIAL FOR THUNDERSTORM
TRAINING/BACKWARDS PROPAGATION ALONG FRONT AS IT LIFTS DURING THE
EVENING WITH VERY WEAK 0-6KM FLOW (5-10KT) PARALLEL TO THE FRONT. H3
JET IS ALMOST PERPENDICULAR TO THE FRONT WITH H85 FLOW INBOUND.
SOUNDINGS ARE NEAR SATURATED THROUGH THE LAYER BY 06Z...WITH PWAT
VALUES OVER ONE INCH AND TALL SKINNY CAPE INDICATIVE OF EFFICIENT
RAIN PRODUCING THUNDERSTORMS. IF THIS PLAYS OUT WE COULD SEE AN
INCREASED LIKELIHOOD OF FLASH FLOODING. TIMING/LOCATION DIFFERENCES
WITH FRONTAL POSITION COMPLICATE THINGS...AND CONFIDENCE IS NOT
THERE TO GO WITH A WATCH. THIS WILL NEED TO BE MONITORED.

TUESDAY-WEDNESDAY NIGHT...STATIONARY FRONT LINGERS WITHIN THE
VICINITY OF THE CWA THROUGH THESE PERIODS...AND WEAK SHORTWAVES/VORT
MAXIMA WILL CONTINUE TO MOVE ACROSS THE REGION. THIS MEANS LITTLE
WILL CHANGE WITH AN ACTIVE PATTERN CONTINUING. I KEPT THUNDERSTORM
CHANCES ACROSS OUR CWA...WITH BEST COVERAGE IN THE
AFTERNOON/OVERNIGHT PERIODS WHEN BEST FORCING IS ADVERTISED.

THURSDAY-FRIDAY NIGHT...DRY CONDITIONS SHOULD RETURN THURSDAY AS H5
RIDGE BUILDS OVER SOUTHERN PLAINS AND SW FLOW BUILDS DEVELOPS OVER
OUR CWA. ABOVE NORMAL HIGHS SHOULD ALSO RETURN TO THE REGION...WITH
HIGHS IN THE MID/UPPER 90S. MODELS INDICATE DRY LINE SETTING UP OVER
OUR CWA WITH 50/LOW 60S TD VALUES ACROSS OUR EASTERN CWA FRI. MODEL
SOUNDINGS ARE VERY DRY HOWEVER...SO CONFIDENCE IS NOT VERY HIGH IN
THUNDERSTORM DEVELOPMENT ALONG THIS FEATURE. I KEPT SLIGHT CHANCE
POPS IN THE FAR NORTH FRI/FRI NIGHT WHERE MODEL CONSENSUS CONTINUES
TO SHOW LIGHT QPF.

SATURDAY-SUNDAY...LITTLE CHANGES REGARDING OVERALL PATTERN WITH SW
FLOW ALOFT AND DRY LINE IN PLACE. THERE DOES APPEAR TO BE BETTER
FORCING WITH A FEW SHORTWAVE TROUGHS PASSING THROUGH THE REGION AND
A COLD FRONT MOVING INTO SW NEBRASKA SAT NIGHT/SUNDAY. I KEPT
THUNDERSTORM MENTION IN THE AFTERNOON/EVENING WITH LITTLE SUPPORT FOR
OVERNIGHT/MORNING ACTIVITY. THIS ALSO FAVORS OUR NORMAL
CLIMATOLOGICAL PATTERN. DESPITE COLD FRONT WE SHOULD STILL BE ABOVE
NORMAL SUNDAY WITH HIGHS IN THE UPPER 80S/LOW 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1135 AM MDT SUN JUN 16 2013

VFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND TONIGHT AT KGLD
AND KMCK. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
AN INCOMING DISTURBANCE INITIATES STORMS ON A FRONT NEAR KGLD.
THESE STORMS WILL MOVE EAST AND EVENTUALLY REACH KMCK. SOME MVFR
IS POSSIBLE NEAR THUNDERSTORMS. STORMS SHOULD MOVE OUT BY 03 OR
04Z WITH CLEARING SKIES AND LIGHT WIND.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...FS
Hazardous weather outlook, Jun 16, 3:06 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN JUN 16 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
306 PM MDT SUN JUN 16 2013 /406 PM CDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER EASTERN COLORADO THIS AFTERNOON WILL SLOWLY
MOVE EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
AND INCREASE IN COVERAGE THIS EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. A FEW STORMS MAY
PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY INTO WEDNESDAY NIGHT...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF THESE STORMS
COULD BECOME SEVERE. DURING THIS TIME...THE BEST CHANCE FOR SEVERE
WEATHER IS EXPECTED ON MONDAY WEST OF A LINE FROM BENKELMAN
NEBRASKA TO TRIBUNE KANSAS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS ACTIVITY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED FRIDAY
THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 16, 3:30 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN JUN 16 2013

COZ092-KSZ027-162200-
CHEYENNE COUNTY-WALLACE-
330 PM MDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF WESKAN...MOVING NORTH AT 15 MPH.
THIS THUNDERSTORM WILL BE NEAR ARAPAHOE AROUND 355 PM MDT AND WESKAN
AROUND 400 PM MDT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3866 10217 3897 10219 3896 10190 3870 10195
      3870 10204 3863 10205
TIME...MOT...LOC 2130Z 182DEG 13KT 3875 10206

THEDE
Special weather statement, Jun 16, 3:45 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SUN JUN 16 2013

NEZ079-080-162215-
DUNDY-HITCHCOCK-
445 PM CDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF WAUNETA...MOVING SOUTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT RURAL LOCATIONS IN NORTHEASTERN DUNDY
AND NORTHWESTERN HITCHCOCK COUNTIES.

QUARTER SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 4024 10109 4011 10133 4035 10153 4035 10121
TIME...MOT...LOC 2144Z 324DEG 25KT 4043 10146

THEDE
Special weather statement, Jun 16, 3:47 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT SUN JUN 16 2013

NEZ079-162215-
DUNDY-
347 PM MDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAIRD...OR NEAR LAIRD...
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 10150 4000 10178 4001 10205 4024 10205
      4026 10149
TIME...MOT...LOC 2147Z 271DEG 16KT 4013 10201

THEDE
Special weather statement, Jun 16, 4:00 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SUN JUN 16 2013

KSZ027-041-162230-
GREELEY-WALLACE-
400 PM MDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESKAN TO 14 MILES
NORTHWEST OF HORACE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10205 3901 10152 3870 10153 3870 10157
      3864 10157 3852 10205
TIME...MOT...LOC 2200Z 253DEG 13KT 3881 10195 3864 10196

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM MDTSpecial Weather StatementGLDSherman30 min
Jun 15, 7:11 PM MDTSevere Thunderstorm WarningGLDSherman64 min
Jun 15, 8:12 PM MDTSpecial Weather StatementGLDLogan, Wichita33 min
Jun 15, 8:16 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas59 min
Jun 15, 8:41 PM MDTSevere Thunderstorm WarningGLDGreeley64 min
Jun 15, 9:16 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas59 min
Jun 15, 9:27 PM MDTSpecial Weather StatementGLDWichita33 min
Jun 15, 10:14 PM MDTSpecial Weather StatementGLDGove, Thomas31 min
Jun 15, 10:52 PM MDTSpecial Weather StatementGLDGove23 min
Jun 15, 11:31 PM MDTSpecial Weather StatementGLDGove44 min
Jun 16, 3:30 PM MDTSpecial Weather StatementGLDWallace30 min
Jun 16, 4:00 PM MDTSpecial Weather StatementGLDWallace30 min
Jun 16, 4:02 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
Jun 16, 5:01 PM MDTSpecial Weather StatementGLDGreeley, Wallace29 min
Jun 16, 5:26 PM MDTSevere Thunderstorm WarningGLDSherman64 min
Jun 16, 5:29 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jun 16, 5:48 PM MDTSevere Thunderstorm WarningGLDRawlins42 min
Jun 16, 5:57 PM MDTSevere Thunderstorm WarningGLDGreeley63 min
Jun 15, 6:10 PM MDTSpecial Weather StatementGLDCheyenne35 min
Jun 15, 6:24 PM MDTSpecial Weather StatementGLDKit Carson36 min
Jun 16, 3:45 PM MDTSpecial Weather StatementGLDHitchcock30 min
Jun 16, 3:47 PM MDTSpecial Weather StatementGLDDundy28 min
Jun 16, 3:52 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock38 min
Jun 16, 4:37 PM MDTSpecial Weather StatementGLDHitchcock23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.